Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 23, 2004, 8:05 PM CDT for Cook County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 8:05 PM CDT (01:05 UTC)
- Expired
- May 23, 2004, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Cook County, IL
The radar
The Chicago radar (KLOT), 30 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 240107
FFWLOT
ILC031-240400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
805 PM CDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COOK COUNTY IN NORTHEAST ILLINOIS
* UNTIL 1100 PM CDT
* AT 805 PM CDT...WEATHER SERVICE RADAR INDICATED HEAVY RAINFALL
WITH AMOUNTS OF 1 TO 2 INCHES WITH A THUNDERSTORM MOVING ACROSS
SOUTHERN COOK COUNTY. WITH THE GROUND ALREADY SATURATED...THE
ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING.
* THE TOWNS OF WORTH...WILLOW SPRINGS...TINLEY PARK...SUMMIT AND
POSEN ARE IN THE AREA OF THE FLOODING.
RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS
WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR
FLOODED AREAS.
LAT...LON 4183 8760 4147 8753 4158 8790 4168 8793
4180 8793
$$
SOMREK
NNNN2 follow-up statements
000
WGUS73 KLOT 240233
FFSLOT
ILC031-240430-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
931 PM CDT SUN MAY 23 2004
THE FLASH FLOOD WARNING FOR COOK COUNTY REMAINS IN EFFECT UNTIL
UNTIL 1100 PM CDT...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
UP TO 1.5 INCHES OF RAIN HAS BEEN ESTIMATED SINCE 800 PM CDT. GIVEN
THE ALREADY SATURATED STATE OF THE GROUND...THE ADDITIONAL RAINFALL
TONIGHT MAY CAUSE LOW LYING FLOOD PRONE AREAS TO FLOOD.
THE TOWNS OF WORTH...WILLOW SPRINGS...WESTERN SPRINGS...TINLEY PARK
AND THORNTON ARE IN THE AREA OF THIS FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.
REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.
LAT...LON 4183 8760 4147 8753 4158 8790 4168 8793
4180 8793
$$
SOMREK
NNNN000 WGUS73 KLOT 240400 FFSLOT ILC031-240430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1100 PM CDT SUN MAY 23 2004 ...THE FLASH FLOOD WARNING FOR COOK COUNTY HAS EXPIRED... THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN FELL ACROSS SOUTH CENTRAL COOK COUNTY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:20 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 23, 3:20 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 23 2004
.DISCUSSION FOR AFTERNOON ZONES/GRIDS:
THE FIRST LOW WILL MOVE THROUGH TONIGHT. A COLD FRONT WILL FOCUS
THUNDERSTORMS OVER THE NORTHEAST ILLINOIS AND NORTHWEST INDIANA
EARLY TONIGHT. ANOTHER SHORT WAVE WILL MOVE INTO WISCONSIN MONDAY
NIGHT AND EARLY TUESDAY MORNING. WILL ADD A CHANCE OF THUNDERSTORMS
LATE MONDAY NIGHT AND TUESDAY MORNING. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY. WILL FORECAST LOW TEMPERATURES IN
THE LOW 50S AND UPPER 40S FOR TUESDAY NIGHT AND WEDNESDAY MORNING.
THEN WARM TEMPERATURES RETURN THURSDAY. THIS WILL BE A SLOW INCREASE
IN TEMPERATURES. USE THE ETA MODEL UP TO 36 HOURS AND THE MRF FROM
36 HOURS TO DAY 7 FOR GUIDANCE. WHW
&&
.AVIATION...
RE 18Z TAFS...ALTOCU CONTINUES TO OVERSPREAD AREA TERMINALS WITH
VERY UNSTABLE AIR DOWNSTREAM OF SHORT WAVE TROUGH ACROSS WESTERN
IOWA THROUGH NORTHWEST MISSOURI. EXTENSIVE CU FIELD HAS FORMED IN
ADVANCE OF EASTERN IOWA COLD FRONT AND EXPECTING THIS TO SPREAD OVER
AREA TERMINALS THIS AFTERNOON. CONDITIONS STILL PRIMED FOR
THUNDERSTORM DEVELOPMENT BY MID AFTERNOON. SPC MESO ANALYSIS/RUC
SOUNDINGS SUGGESTING STILL SOME SUBSTANTIAL CIN TO OVERCOME OVER THE
NEXT FEW HOURS BUT GIVEN MOIST LOW LEVEL PROFILE AND MID LEVEL
COOLING WITH APPROACHING SHORT WAVE...WILL CARRY THUNDER MENTION
FROM 20Z TO 01Z IN THE TAFS. WINDS WILL BECOME WEST OVERNIGHT BEHIND
THE COLD FRONT WITH MVFR CIGS BY 08-11Z.
NDM
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 05Z MON FOR WINNEBAGO...BOONE...MCHENRY...
LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
TORNADO WATCH UNTIL 03Z MON FOR NORTHERN ILLINOIS.
IN...NONE.
LK MI...NONE.Hazardous weather outlook, May 23, 5:10 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 510 PM CDT SUN MAY 23 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-241100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 510 PM CDT SUN MAY 23 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 10 PM CDT. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE HEAVY RAIN PRODUCING FLOODING...LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. AT THIS TIME...THE BEST CHANCE OF SUPERCELLS CAPABLE OF PRODUCING TORNADOES IS EAST OF INTERSTATE 55. AT 5 PM...A COLD FRONT EXTENDED FROM EASTERN IOWA SOUTHWARD INTO WEST CENTRAL ILLINOIS. A WARM FRONT WAS SITUATED ACROSS FAR SOUTHERN WISCONSIN. VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA SOUTH OF THIS WARM FRONT. THE COLD FRONT WILL CONTINUE TO TRACK EAST INTO THE EVENING HOURS ENHANCING THE THREAT OF THUNDERSTORMS. THE THREAT OF SEVERE WEATHER WILL DIMINISH WEST OF INTERSTATE 39 BY 7 PM...WITH THE THE THREAT DIMINISHING EAST OF INTERSTATE 39 BY 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI VALLEY. THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON INTO TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-241100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 510 PM CDT SUN MAY 23 2004 .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER SOUTHERN LAKE MICHIGAN. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN LAKE MICHIGAN THROUGH MIDNIGHT. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS TO 55 KNOTS...FREQUENT LIGHTNING...AND HIGH WAVES. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN THROUGH 10 PM CDT. SOUTH TO SOUTHWEST WINDS OF AROUND 30 KNOTS WILL CONTINUE INTO THIS EVENING IN ADVANCE OF A SLOW MOVING COLD FRONT ACROSS FAR EASTERN IOWA. IN ADDITION...ANY THUNDERSTORMS WILL PRODUCE HIGHER WINDS AND WAVES. .DAYS TWO THROUGH SEVEN...MONDAY TROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI VALLEY. THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MARSILI
In the hours before
Local storm report, May 23, 7:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
756 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 N YORKVILLE 41.67N 88.45W
05/23/2004 0.75 INCH KENDALL IL EMERGENCY MNGR
0655 PM HAIL GARY 41.60N 87.34W
05/23/2004 0.25 INCH LAKE IN AMATEUR RADIO
0717 PM HAIL N YORKVILLE 41.64N 88.45W
05/23/2004 0.50 INCH KENDALL IL EMERGENCY MNGR
0727 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 0.75 INCH KENDALL IL CO-OP OBSERVER
&&
ACSThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:02 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 23, 7:02 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 23, 7:02 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 23, 7:14 PM CDT | Tornado Warning | LOT | LaSalle | 31 min |
| May 23, 7:33 PM CDT | Tornado Warning | LOT | Grundy | 42 min |
| May 23, 7:40 PM CDT | Tornado Warning | LOT | Kendall, Will | 50 min |
| May 23, 7:46 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 29 min |
| May 23, 7:48 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 42 min |
| May 23, 7:53 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 67 min |
| May 23, 7:55 PM CDT | Severe Thunderstorm Warning | LOT | Will | 50 min |
| May 23, 8:01 PM CDT | Tornado Warning | LOT | Lake | 29 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 38 min |
| May 23, 8:08 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 23, 8:08 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 23, 8:08 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | LOT | Grundy | 30 min |
| May 23, 8:28 PM CDT | Tornado Warning | LOT | Livingston | 47 min |
| May 23, 8:49 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 41 min |
| May 23, 9:00 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 45 min |
| May 23, 9:57 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 23, 9:57 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 23, 9:57 PM CDT | Special Marine Warning | LOT | 93 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.